Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 66, NWS Quad Cities, IA

July 23, 2016Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 23, 2016, 2:30 PM CDT for Buchanan County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 2:30 PM CDT (19:30 UTC)
Expired
Jul 23, 2016, 3:15 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

681 
WUUS53 KDVN 231930
SVRDVN
IAC019-232015-
/O.NEW.KDVN.SV.W.0066.160723T1930Z-160723T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEASTERN IOWA...

* UNTIL 315 PM CDT

* AT 230 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR FAIRBANK TO 6 MILES SOUTH OF CROSSROADS MALL...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...JESUP...FAIRBANK...WINTHROP...HAZLETON...
  QUASQUETON...LAMONT...BRANDON...ROWLEY...AURORA...STANLEY...
  FONTANA PARK...LITTLETON...INDEPENDENCE AIRPORT...
  BUCHANAN COUNTY FAIRGROUNDS...FONTANA COUNTY PARK...JAKWAY PARK...
  WINTHROP GOLF COURSE...
  WAPSIPINICON GOLF COURSE AND LIME CREEK COUNTY PARK.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 49 AND 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4264 9161 4248 9161 4230 9178 4230 9206
      4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 1930Z 262DEG 31KT 4267 9206 4236 9232 

HAIL...0.75IN
WIND...60MPH
 
$$

UTTECH
1 follow-up statement
003 
WWUS53 KDVN 231954
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SAT JUL 23 2016

IAC019-232015-
/O.CON.KDVN.SV.W.0066.000000T0000Z-160723T2015Z/
BUCHANAN IA-
254 PM CDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR BUCHANAN COUNTY...

AT 253 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OELWEIN TO NEAR JESUP TO NEAR LA PORTE CITY...MOVING
EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...JESUP...FAIRBANK...WINTHROP...HAZLETON...QUASQUETON...
LAMONT...BRANDON...ROWLEY...AURORA...STANLEY...FONTANA PARK...
LITTLETON...INDEPENDENCE AIRPORT...BUCHANAN COUNTY FAIRGROUNDS...
FONTANA COUNTY PARK...JAKWAY PARK...WINTHROP GOLF COURSE...
WAPSIPINICON GOLF COURSE AND LIME CREEK COUNTY PARK.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 49 AND 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4264 9161 4248 9161 4230 9178 4230 9206
      4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 1953Z 262DEG 33KT 4267 9192 4249 9205 4233 9222 

HAIL...0.75IN
WIND...60MPH
 
$$

UTTECH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:53 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 23, 12:53 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1253 PM CDT SAT JUL 23 2016

...AVIATION UPDATE...

.UPDATE...
Issued at 1000 AM CDT Sat Jul 23 2016

With the models way overdoing the convection current temperatures
and dewpoints are higher than forecast. We have raised maximum
temperatures into the lower to mid 90s (except upper 80s in the
far north) and have pushed dewpoints to near 80. Some locations
may see dewpoints in the lower 80s. This raises the heat index
values to 100 to 115, easily in the warning criteria.

Have lowered pops to 20-30 percent as the better forcing,
moisture transport and low level convergence is north and west of
the dvn cwa. 12z/23 upper air analysis indicated ridge aloft and a
capping atmosphere over the cwa. Some of the CAM's show much of
the convection remaining north of the cwa through tonight but will
make a decision about that later in the shift.

&&

.SYNOPSIS...
Issued at 330 AM CDT Sat Jul 23 2016

The latest SFC analysis was indicating a quasi-stationary boundary
draped from west-to-east acrs SD...along the IA/MN border...and back
up acrs northern lower MI. Along and south of it, including the
local area SFC DPTs were pooling generally in the mid 70s ATTM.
Aloft, upper ridge axis was adjusting up the mid and upper MS RVR
Valley. MCS and associated MCV was rolling east acrs central Neb,
and should get shunted more northeastward as it encounters the ridge
axis this morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat Jul 23 2016

Today...Clouds trends on the IR loop and assessing some convergence
looking at H85 MB flow on the profilers/VAD, suggest that a elevated
wing of warm air advection type showers and storms off the Neb wave,
will continue to develop and move eastward acrs portions of the CWA
this morning. Several of the HiRes/near term models picking up on
this as well. But the forcing is marginal and layer shear rather
weak through 18z, thus will just cover with 20-30 POPs and expect
coverage higher acrs the northwestern half to third of the DVN CWA.
Later this afternoon, several MCS generation tools and forcing
indications come together acrs NW IA/eastern SD/much of MN. Some
forcing wings extending/tailing southeastward off this process may
allow for more storms in the north and northwestern fcst area this
afternoon. Will keep low POPs mainly north of I80 this afternoon to
account for this. Of course, if the Neb MCS does not decay diurnally
like several models show, or get shunted more off to the northwest
of the area and keeps chugging eastward, it will be a forecast
buster for both temps and the low to moderate POPs for today will
have to be raised.

As for the heat headlines, convective debris from the west and
ongoing high humidity itself will keep ambient temps in check in the
mid to upper 80s. Some areas that get more sun later this afternoon
like south of I80, will near 90 or low 90s. Even with DPts in the
mid to upper 70s, true heat warning criteria will not be met. But
with heat index readings in the upper 90s to around 105, much of the
CWA will continue to reach at least local office heat advisory
criteria. Thus will use three days accumulative of heat warning or
heat advisory criteria to support keeping the heat warning going for
now.  But am worried today will be marginal at best especially if
clouds hold thicker than expected and even the somewhat trimmed back
forecast highs are still not met.

Tonight...main challenge will be how far south the expected
resultant northern plains through the upper MS RVR Valley MCS will
make it. Best forcing and support on several models, including the
00z run ECMWF and NAM keep the brunt of a strong MCS just to the
north of the DVN CWA, with just some secondary sctrd to isolated
storms along and north of Hwy 30. But looking at several convective
steering mechanisms and thermal highway rules of thumb that storm
clusters propagate along, feel the 00z GFS may have more of a handle
as it dumps some of the system acrs at least the northern to
northeastern third of the CWA especially after midnight. Would not
be surprised if it could even push further south and west of that by
early Sunday morning. Will adjust POPs accordingly with the GFS in
mind and at least likely POPs in the northeast for now after
midnight. High PWATs and CAPES would allow for heavy rain producing
storms, as well as some potential for damaging winds with any
associated llvl cold pool formation...even with marginal deep shear
profiles in place locally as(or if) the storms propagate into the
local area. Could see a flash flood threat in recent heavy rain hit
areas of the north if these storms make it into the local area. But
not enough confidence at the moment to issue a flash flood watch.

.LONG TERM...(Sunday through next Friday)
ISSUED AT 330 AM CDT Sat Jul 23 2016

Cold front moving through on Sunday will end the stretch of
oppressive heat and humidity, and also provide a focus for
thunderstorms. Beyond, a developing upper level NW flow will bring
slightly cooler weather for next week.

Sunday: The shortwave currently driving through northern MT pushes
the stationary front southward as a weak cold front through the
forecast area during the afternoon. There are some typical model
differences in timing, but the overall idea of the frontal passage
during peak heating into an airmass with temperatures at least in
the 80s and dewpoints well into the mid and upper 70s supports
scattered thunderstorms. The heat index may again push at least into
advisory criteria, especially where dewpoint pooling occurs along
and ahead of the front across the south and southeast, and an
advisory will need to be considered. With MUCAPES possibly into the
3000 to 4000 j/kg range by late afternoon, severe storms will be
possible, but somewhat limited by marginal shear.

High pressure then follows for Monday and Tuesday providing dry
weather with temperatures closer to july averages and more tolerable
humidity values. Will continue low chances for thunderstorms in the
south behind the front Sunday night, then in the far south Monday.
Thunderstorm chances return area-wide Wednesday through Friday when
the area comes under the influence of a more active wavetrain in the
W-NW flow aloft.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1253 PM CDT Sat Jul 23 2016

Mainly VFR conds through the taf cycle. Isolated thunderstorms are
possible but low confidence in convective trends. Southeast to
south winds around 10 knots or less through tonight, then becoming
southwest on Sunday.

&&

.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
     Scotland.

&&

UPDATE...Haase
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...Haase
Hazardous weather outlook, Jul 23, 10:19 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SAT JUL 23 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1019 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING.
HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE
ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS
WILL BE DAMAGING WIND AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS
A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE
MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL.

HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX
READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON
HOURS.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS.

HAASE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:13 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware62 min
Jul 23, 3:18 PM CDTTornado WarningDVNBuchanan57 min
Jul 23, 3:52 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque, Jones, Linn53 min
Jul 23, 4:00 PM CDTTornado WarningDVNDelaware45 min
Jul 23, 4:04 PM CDTFlash Flood WarningDVNBuchanan6 hr
Jul 23, 4:22 PM CDTFlash Flood WarningDVNDelaware6 hr
Jul 23, 4:26 PM CDTTornado WarningDVNDelaware20 min
Jul 23, 4:35 PM CDTTornado WarningDVNDubuque, Jackson55 min
Jul 23, 4:38 PM CDTSevere Thunderstorm WarningDVNJackson, Jones67 min
Jul 23, 4:40 PM CDTFlash Flood WarningDVNDubuque, Jackson, Jones6 hr
Jul 23, 4:59 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson61 min
Jul 23, 5:12 PM CDTTornado WarningDVNJackson, Jones63 min
Jul 23, 6:08 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones67 min
Jul 23, 6:46 PM CDTSpecial Weather StatementDVNClinton59 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.